Ibuprofen may increase the risk for severe bleeding after tonsillectomy regardless of whether the patient’s adenoids were removed, according to findings recently published in JAMA Otolaryngology Head and Neck Surgery.
“Ibuprofen is an effective analgesic after tonsillectomy alone or tonsillectomy with adenoidectomy, but concerns remain about whether it increases postoperative hemorrhage,” Gillian R. Diercks, MD, MPH, of the department of otolaryngology at Massachusetts Eye and Ear Infirmary at Harvard Medical School and colleagues wrote.
Researchers randomly assigned 688 patients (median age, 5 years; 366 boys) that underwent either tonsillectomy or tonsillectomy with adenoidectomy. The patients received either 10 mg/kg of ibuprofen (n = 372) or 15 mg/kg of acetaminophen (n = 369) every 6 hours the first 9 days after their operation.
Diercks and colleagues found that 1.2% of patients receiving acetaminophen had bleeding that required operative intervention vs. 2.9% in the ibuprofen group (difference = 1.7%; 97.5% CI upper limit, 3.8%). No significant adverse events or deaths were recorded.
“This finding should be considered when selecting a postoperative analgesic regimen,” Diercks and colleagues wrote.
“More research is needed to determine whether ibuprofen results in increased bleeding when it is used for a shorter duration, less frequently, or as part of a multidrug postoperative analgesic regimen,” they concluded. – by Janel Miller
Disclosures: Diercks reports no relevant financial disclosures. Please see the study for all other authors relevant financial disclosures.